MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-EX-200CLA145
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); No Code Available (3191)
Date of Event 12/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The event would have required intervention to prevent permanent impairment or damage.During the course of planning intervention, the patient expired.The physician's opinion is that the cause of death is overloading of the heart.(b)(4).The driveshaft of the oad was removed at autopsy and was returned to csi for analysis the handle of the oad was not returned.Analysis of the returned driveshaft is in progress.A supplemental report will be submitted after the analysis is completed.Csi id: (b)(4).
 
Event or Problem Description
The diamondback exchangeable peripheral orbital atherectomy device (oad) was selected for treatment of a patient who was very sick, according to the physician.Successful treatment of the superior femoral artery was performed with a 2.0mm cartridge.The oad was then redirected to the peroneal artery with a 1.25mm cartridge.The driveshaft was only advanced about halfway for treatment.Following treatment in the peroneal artery, glideassist was activated, and the oad was advanced the rest of the way so that wire exchange could be achieved without losing wire position.The oad was then subintimal, but the physician was not aware of this at the time.The wire could not be removed for exchange.The device was wrapped around the wire and the subintima.Despite use of a snare and a balloon, the oad could not be removed.The physician then pulled on the oad, and it retracted to the popliteal artery.Unsuccessful attempts were made for five hours to free the oad, during which the driveshaft of the oad fractured.Thereafter, surgery was consulted.The patient experienced a drop in blood pressure during the event.The patient was transferred to the coronary care unit and expired there.The physician stated that the drop in blood pressure was due to overloading of the heart during the procedure.
 
Additional Manufacturer Narrative
Failure analysis conclusion: the driveshaft of the oad was removed at autopsy and was returned to csi for analysis the handle of the oad was not returned.The driveshaft was elongated, and the crown was intact and undamaged.The damage observed on the shaft is likely the result of removal attempts and is not considered a contributing factor in the reported complaint.Scanning electron microscopy revealed that the shaft had been destructively cut.There was no adhered biological material on the driveshaft or crown.There was no other damage observed with the driveshaft section that would have contributed to the reported complaint.At the conclusion of the failure analysis investigation, the reported stuck-in-vessel event could not be confirmed.It should be noted that the diamondback 360® peripheral orbital atherectomy system exchangeable series instructions for use manual states, "do not continue treatment if the guide wire or the oad becomes sub-intimal." csi id: (b)(4).

Brand Name
DIAMONDBACK 360 PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
MDR Report Key9554658
Report Number3004742232-2020-00005
Device Sequence Number14227092
Product Code MCW
UDI-Device Identifier10852528005916
UDI-Public(01)10852528005916(17)210930(10)288275
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Model NumberDBP-EX-200CLA145
Device Catalogue Number7-10030-11
Device Lot Number288275
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer01/15/2020
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date01/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient Weight85